Polytopal Bier Spheres and Kantorovich–Rubinstein Polytopes of Weighted Cycles

  • Filip D. Jevtić
  • Marinko Timotijević
  • Rade T. ŽivaljevićEmail author


The problem of deciding if a given triangulation of a sphere can be realized as the boundary sphere of a simplicial, convex polytope is known as the ‘Simplicial Steinitz problem’. It is known by an indirect and non-constructive argument that a vast majority of Bier spheres are non-polytopal. Contrary to that, we demonstrate that the Bier spheres associated to threshold simplicial complexes are all polytopal. Moreover, we show that all Bier spheres are starshaped. We also establish a connection between Bier spheres and Kantorovich–Rubinstein polytopes by showing that the boundary sphere of the KR-polytope associated to a polygonal linkage (weighted cycle) is isomorphic to the Bier sphere of the associated simplicial complex of “short sets”.


Kantorovich–Rubinstein polytopes Gale transform Bier spheres Polyhedral combinatorics Simplicial Steinitz problem Polygonal linkages 

Mathematics Subject Classification

52B12 52B35 52B70 



This research was supported by the Grants 174020 and 174034 of the Ministry of Education, Science and Technological Development of the Republic of Serbia. It is our pleasure to acknowledge valuable remarks and useful suggestions by Bernd Sturmfels, Günter M. Ziegler, Siniša Vrećica, Duško Jojić, Vladimir Grujić, members of Belgrade CGTA-seminar, and the anonymous referees.


  1. 1.
    Adiprasito, K., Benedetti, B.: A Cheeger-type exponential bound for the number of triangulated manifolds (2017). arXiv:1710.00130v2
  2. 2.
    Benedetti, B., Ziegler, G.M.: On locally constructible spheres and balls. Acta Math. 206(2), 205–243 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Björner, A., Paffenholz, A., Sjöstrand, J., Ziegler, G.M.: Bier spheres and posets. Discrete Comput. Geom. 34(1), 71–86 (2005)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Connelly, R., Demaine, E.D.: Geometry and topology of polygonal linkages. In: Goodman, J.E., et al. (eds.) Handbook of Discrete and Computational Geometry, 3rd edn, pp. 233–256. CRC Press, Boca Raton (2017)Google Scholar
  5. 5.
    Čukić, SLj, Delucchi, E.: Simplicial shellable spheres via combinatorial blowups. Proc. Am. Math. Soc. 135(8), 2403–2414 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    de Longueville, M.: Bier spheres and barycentric subdivision. J. Comb. Theory Ser. A 105(2), 355–357 (2004)MathSciNetCrossRefGoogle Scholar
  7. 7.
    de Longueville, M.: A Course in Topological Combinatorics. Universitext. Springer, New York (2013)Google Scholar
  8. 8.
    Delucchi, E., Hoessly, L.: Fundamental polytopes of metric trees via hyperplane arrangements (2016). arXiv:1612.05534
  9. 9.
    Ewald, G.: Combinatorial Convexity and Algebraic Geometry. Graduate Texts in Mathematics, vol. 168. Springer, New York (1996)CrossRefGoogle Scholar
  10. 10.
    Ewald, G., Schulz, C.: Nonstarshaped spheres. Arch. Math. (Basel) 59(4), 412–416 (1992)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Farber, M.: Invitation to Topological Robotics. EMS Zurich Lectures in Advanced Mathematics. European Mathematical Society, Zürich (2008)CrossRefGoogle Scholar
  12. 12.
    Galashin, P., Panina, G.: Manifolds associated to simple games. J. Knot Theory Ramif. 25(12), Art. No. 1642003 (2016). arXiv:1311.6966 MathSciNetCrossRefGoogle Scholar
  13. 13.
    Goodman, J.E., Pollack, R.: There are asymptotically far fewer polytopes than we thought. Bull. Am. Math. Soc. 14(1), 127–129 (1986)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Goodman, J.E., Pollack, R.: Upper bounds for configurations and polytopes in \(\mathbb{R}^d\). Discrete Comput. Geom. 1(3), 219–227 (1986)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Gordon, J., Petrov, F.: Combinatorics of the Lipschitz polytope. Arnold Math. J. 3(2), 205–218 (2017). arXiv:1608.06848 MathSciNetCrossRefGoogle Scholar
  16. 16.
    Jevtić, F.D., Jelić, M., Živaljević, R.T.: Cyclohedron and Kantorovich–Rubinstein polytopes. Arnold Math. J. 4(1), 87–112 (2018)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Jojić, D., Nekrasov, I., Panina, G., Živaljević, R.: Alexander \(r\)-tuples and Bier complexes. Publ. Inst. Math. (Beograd) (N.S.) 104(118), 1–22 (2018)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Kalai, G.: Many triangulated spheres. Discrete Comput. Geom. 3(1), 1–14 (1988)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kantorovich, L.V.: On the translocation of masses. C. R. (Doklady) Acad. Sci. URSS (N.S.) 37, 199–201 (1942)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Kantorovich, L.V., Rubinshtein, G.Sh.: On a space of totally additive functions. Vestnik Leningrad. Univ. 13(7), 52–59 (1958) (in Russian)Google Scholar
  21. 21.
    Matoušek, J.: Using the Borsuk–Ulam Theorem. Lectures on Topological Methods in Combinatorics and Geometry. Universitext. Springer, Berlin (2003) (Corrected 2nd printing 2008)Google Scholar
  22. 22.
    Melleray, J., Petrov, F.V., Vershik, A.M.: Linearly rigid metric spaces and the embedding problem. Fundam. Math. 199(2), 177–194 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Nevo, E., Santos, E., Wilson, S.: Many triangulated odd-dimensional spheres. Math. Ann. 364(3–4), 737–762 (2016)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Pfeifle, J., Ziegler, G.M.: Many triangulated 3-spheres. Math. Ann. 330(4), 829–837 (2004)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Timotijević, M.: Note on combinatorial structure of self-dual simplicial complexes. Mat. Vesnik 71(1–2), 104–122 (2019)MathSciNetGoogle Scholar
  26. 26.
    Vershik, A.M.: Kantorovich metric: initial history and little-known applications. J. Math. Sci. (N.Y.) 133(4), 1410–1417 (2006)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Vershik, A.M.: Long history of the Monge–Kantorovich transportation problem. Math. Intell. 32(4), 1–9 (2013)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Vershik, A.M.: The problem of describing central measures on the path spaces of graded graphs. Funct. Anal. Appl. 48(4), 256–271 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Vershik, A.M.: Classification of finite metric spaces and combinatorics of convex polytopes. Arnold Math. J. 1(1), 75–81 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence (2003)zbMATHGoogle Scholar
  31. 31.
    Villani, C.: Optimal Transport: Old and New. Grundlehren der Mathematischen Wissenschaften, vol. 338. Springer, Berlin (2009)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Mathematical InstituteSASABelgradeSerbia
  2. 2.Faculty of ScienceUniversity of KragujevacKragujevacSerbia

Personalised recommendations